Skip to Content
UW Health SMPH
American Family Children's Hospital
DONATE Donate
SHARE TEXT

aluminum hydroxide, aspirin, calcium carbonate, and magnesium hydroxide

Pronunciation: a LOO min um hye DROX ide, ASP rin, KAL cee um KAR bo nate, mag NEE see um hye DROX ide

Brand: Arthritis Pain Formula, Ascriptin, Ascriptin Maximum Strength, Aspirin Buffered

What is the most important information I should know about aluminum hydroxide, aspirin, calcium carbonate, and magnesium hydroxide?

Multum nopreg

Do not take aluminum hydroxide, aspirin, calcium carbonate, and magnesium hydroxide during the last 3 months of pregnancy. It may harm the unborn baby.

Multum donot

You should not use this medication if you are allergic to aluminum hydroxide, aspirin, calcium carbonate, or magnesium hydroxide, or if you are allergic to an NSAID (non-steroidal anti-inflammatory drug) such as Advil, Motrin, Aleve, Orudis, Indocin, Lodine, Voltaren, Toradol, Mobic, Relafen, Feldene, and others. You should not use this medication if you have a recent history of stomach or intestinal bleeding, a bleeding disorder, vitamin K deficiency, low levels of platelets in your blood, any severe active bleeding, or if you are also using ketorolac (Toradol) or mifepristone (Mifeprex).

Ask a doctor or pharmacist if it is safe for you to take this medication if you have a history of stomach ulcer or other disorder, or if you have asthma, allergies, head injury, heart disease, high blood pressure, kidney or liver disease, diabetes, gout, nasal polyps, fever and headache with neck stiffness, an enzyme deficiency (such as G6PD), if you have recently received a live vaccine, if you are 60 or older, if you have high levels of calcium or magnesium in your blood, or if you drink more than three alcoholic beverages per day.

Multum emt

Aspirin may cause serious effects on the stomach or intestines, including bleeding or perforation (forming of a hole). These conditions can be fatal and can occur without warning while you are taking this medication, especially in older adults.

Call your doctor at once if you have symptoms of stomach bleeding such as black, bloody, or tarry stools, or coughing up blood or vomit that looks like coffee grounds.

There are many other drugs that can interact with aluminum hydroxide, aspirin, calcium carbonate, and magnesium hydroxide. Tell your doctor about all medications you use. This includes prescription, over-the-counter, vitamin, and herbal products. Do not start a new medication without telling your doctor. Keep a list of all your medicines and show it to any healthcare provider who treats you.

Multum emt

If you are taking this medicine to prevent heart attack or stroke, avoid also taking ibuprofen (Advil, Motrin). Ibuprofen may make aspirin less effective in protecting your heart and blood vessels.

Multum nochild

This medication should not be given to a child or teenager who has a fever, especially if the child also has flu symptoms or chicken pox. Aspirin can cause a serious and sometimes fatal condition called Reye's syndrome in children.

What is aluminum hydroxide, aspirin, calcium carbonate, and magnesium hydroxide?

Aluminum, calcium, and magnesium are naturally occurring minerals that are used antacids.

Aspirin is a salicylate (sa-LIS-il-ate) and a non-steroidal anti-inflammatory drug (NSAID). Aspirin works by reducing substances in the body that cause pain, fever, and inflammation.

The combination of aluminum hydroxide, aspirin, calcium carbonate, and magnesium hydroxide is used to treat headache, toothache, menstrual pain, and minor aches and pains caused by arthritis or the common cold.

The antacids in this combination medicine help prevent heartburn or stomach discomfort caused by the aspirin contained in the medicine.

Aluminum hydroxide, aspirin, calcium carbonate, and magnesium hydroxide is sometimes used to prevent blood clots that may lead to heart attack or stroke. Aspirin should be used for cardiovascular conditions only under the supervision of a doctor.

Aluminum hydroxide, aspirin, calcium carbonate, and magnesium hydroxide may also be used for purposes not listed in this medication guide.

What should I discuss with my healthcare provider before taking aluminum hydroxide, aspirin, calcium carbonate, and magnesium hydroxide?

Multum donot

You should not use this medication if you are allergic to aluminum hydroxide, aspirin, calcium carbonate, or magnesium hydroxide, or if you have:

  • a recent history of stomach or intestinal bleeding;
  • a bleeding or blood clotting disorder such as hemophilia;
  • vitamin K deficiency;
  • low levels of platelets in your blood;
  • severe active bleeding;
  • an allergy to an NSAID (non-steroidal anti-inflammatory drug) such as Advil, Motrin, Aleve, Orudis, Indocin, Lodine, Voltaren, Toradol, Mobic, Relafen, Feldene, and others; or
  • if you are also using ketorolac (Toradol) or mifepristone (Mifeprex).

Ask a doctor or pharmacist if it is safe for you to take this medicine if you have:

  • a history of stomach ulcer, heartburn, or other stomach disorder;
  • asthma or seasonal allergies;
  • a head injury;
  • a headache with fever, vomiting, neck stiffness, and increased sensitivity to light;
  • heart disease, high blood pressure;
  • kidney or liver disease;
  • diabetes;
  • gout;
  • high levels of calcium or magnesium in your blood;
  • nasal polyps;
  • an enzyme deficiency called glucose-6-phosphate dehydrogenase deficiency (G6PD);
  • if you have recently received a live vaccine such as varicella (chickenpox), H1N1 influenza, or nasal flu vaccine;
  • if you are 60 years or older; or
  • if you drink more than three alcoholic beverages per day.
Multum nobrfeed

Aspirin can pass into breast milk and may harm a nursing baby. You should not breast-feed while you are using aluminum hydroxide, aspirin, calcium carbonate, and magnesium hydroxide.

Multum nopreg

Do not take aluminum hydroxide, aspirin, calcium carbonate, and magnesium hydroxide during the last 3 months of pregnancy. It may harm the unborn baby. Aspirin may be harmful to an unborn baby's heart, and may also reduce birth weight or have other dangerous effects. Tell your doctor if you are pregnant or plan to become pregnant while using this medication.

Multum nochild

This medication should not be given to a child or teenager who has a fever, especially if the child also has flu symptoms or chicken pox. Aspirin can cause a serious and sometimes fatal condition called Reye's syndrome in children.

How should I take aluminum hydroxide, aspirin, calcium carbonate, and magnesium hydroxide?

Use exactly as directed on the label, or as prescribed by your doctor. Do not use in larger or smaller amounts or for longer than recommended.

Multum water

Take this medicine with a full glass of water.

Multum food

Take this medicine with food or milk if it upsets your stomach.

Avoid lying down for at least 10 minutes after taking this medication, to reduce the risk of heartburn or upset stomach.

Multum donot

Do not take this medication for longer than 10 days to treat pain, or for longer than 3 days to treat fever. Talk with your doctor if your symptoms do not improve or if you have worsening pain or any new symptoms.

This medication can cause false results with certain lab tests for glucose (sugar) in the urine. Tell any doctor who treats you that you are using this medicine.

Multum emt

If you need surgery, tell the surgeon ahead of time that you are using aluminum hydroxide, aspirin, calcium carbonate, and magnesium hydroxide. You may need to stop using the medicine for a short time.

Multum rt

Store at room temperature away from moisture, heat, and light.

Multum finish

Throw away the medication if you smell a strong vinegar odor in the bottle. The medicine may no longer be effective.

What happens if I miss a dose?

Since aluminum hydroxide, aspirin, calcium carbonate, and magnesium hydroxide is taken as needed, you may not be on a dosing schedule. If you are taking the medication regularly, take the missed dose as soon as you remember. Skip the missed dose if it is almost time for your next scheduled dose. Do not take extra medicine to make up the missed dose.

What happens if I overdose?

Multum emt

Seek emergency medical attention or call the Poison Help line at 1-800-222-1222.

Overdose symptoms may include burning or pain in your throat, severe heartburn, mood changes, confusion, ringing in your ears, rapid breathing, seizure, or fainting.

What should I avoid while taking aluminum hydroxide, aspirin, calcium carbonate, and magnesium hydroxide?

Multum noalcohol

Avoid drinking alcohol. It may increase your risk of stomach bleeding.

Avoid taking other medicines within 2 hours before or after you take aluminum hydroxide, aspirin, calcium carbonate, and magnesium hydroxide. The antacids contained in this medicine can make it harder for your body to absorb other medicines, especially antibiotics.

Multum emt

Ask a doctor or pharmacist before using any other cold, allergy, or pain medicine. Aspirin is contained in many combination medicines. Taking certain products together can cause you to get too much aspirin. Check the label to see if a medicine contains aspirin.

Multum donot

Avoid taking any other NSAID while you are taking aluminum hydroxide, aspirin, calcium carbonate, and magnesium hydroxide. NSAIDs include ibuprofen (Motrin, Advil), celecoxib (Celebrex), diclofenac (Arthrotec, Cambia, Cataflam, Voltaren, Flector Patch, Pennsaid, Solareze), diflunisal (Dolobid), etodolac (Lodine), flurbiprofen (Ansaid), indomethacin (Indocin), ketoprofen (Orudis), ketorolac (Toradol), mefenamic acid (Ponstel), meloxicam (Mobic), nabumetone (Relafen), naproxen (Aleve, Naprosyn, Naprelan, Treximet), piroxicam (Feldene), and others.

What are the possible side effects of aluminum hydroxide, aspirin, calcium carbonate, and magnesium hydroxide?

Multum emt

Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficult breathing; swelling of your face, lips, tongue, or throat.

Multum donot

Stop using aluminum hydroxide, aspirin, calcium carbonate, and magnesium hydroxide and call your doctor at once if you have a serious side effect such as:

  • weakness or fainting;
  • black, bloody, or tarry stools;
  • coughing up blood or vomit that looks like coffee grounds;
  • severe or worsening stomach pain;
  • sudden numbness or weakness, especially on one side of the body;
  • sudden severe headache, confusion, problems with vision, speech, or balance;
  • urinating less than usual or not at all;
  • easy bruising, unusual bleeding (nose, mouth, vagina, or rectum), purple or red pinpoint spots under your skin;
  • redness, swelling, or increasing pain;
  • hearing loss, ringing in your ears; or
  • nausea, upper stomach pain, itching, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes).

Less serious side effects may include:

  • mild heartburn;
  • mild nausea, upset stomach; or
  • diarrhea, stomach cramps.

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

What other drugs will affect aluminum hydroxide, aspirin, calcium carbonate, and magnesium hydroxide?

Multum emt

If you are taking this medicine to prevent heart attack or stroke, avoid also taking ibuprofen (Advil, Motrin). Ibuprofen may make aspirin less effective in protecting your heart and blood vessels. If you must use both medications, take the ibuprofen at least 8 hours before or 30 minutes after you take aluminum hydroxide, aspirin, calcium carbonate, and magnesium hydroxide.

Many drugs can interact with aluminum hydroxide, aspirin, calcium carbonate, and magnesium hydroxide. Below is just a partial list. Tell your doctor if you are using:

  • acetazolamide (Diamox);
  • digoxin (Lanoxin, Lanoxicaps);
  • diltiazem (Cartia, Cardizem);
  • dipyridamole (Persantine);
  • a diuretic (water pill);
  • ginkgo biloba;
  • methotrexate (Rheumatrex, Trexall);
  • mycophenolate (CellCept) or mycophenolic acid (Myfortic);
  • pemetrexed (Alimta);
  • valproic acid (Depakene, Stavzor);
  • an antibiotic such as ciprofloxacin (Cipro), doxycycline (Doryx, Oracea, Periostat, Vibramycin), gemifloxacin (Factive), levofloxacin (Levaquin), minocycline (Dynacin, Minocin, Solodyn), moxifloxacin (Avelox), norfloxacin (Noroxin), ofloxacin (Floxin), or tetracycline (Ala-Tet, Brodspec, Panmycin, Sumycin, Tetracap);
  • an antidepressant such as citalopram (Celexa), fluoxetine (Prozac, Sarafem, Symbyax), paroxetine (Paxil), or sertraline (Zoloft), and others;
  • blood pressure medication such as atenolol (Tenormin, Tenoretic), benazepril (Lotensin), captopril (Capoten), carvedilol (Coreg), enalapril (Vasotec), lisinopril (Prinivil, Zestril), quinapril (Accupril), labetalol (Normodyne, Trandate), metoprolol (Dutoprol, Lopressor, Toprol), nadolol (Corgard), propranolol (Inderal, InnoPran), ramipril (Altace), sotalol (Betapace), and others;
  • a blood thinner such as warfarin (Coumadin, Jantoven);
  • citrate salts (Bicitra, Citracal, Cytra-K, Oracit, Polycitra, Urocit);
  • gout medication such as allopurinol (Zyloprim) or probenecid (Benemid);
  • medication to treat osteoporosis or Paget's disease, such as alendronate (Fosamax), etidronate (Didronel), ibandronate (Boniva), pamidronate (Aredia), risedronate (Actonel, Atelvia), or zoledronic acid (Reclast, Zometa);
  • an oral diabetes medication such as glipizide (Glucotrol, Metaglip), glyburide (DiaBeta, Micronase, Glucovance), and others; or
  • steroids (prednisone and others).

This list is not complete and there are many other drugs that can interact with aluminum hydroxide, aspirin, calcium carbonate, and magnesium hydroxide. Tell your doctor about all medications you use. This includes prescription, over-the-counter, vitamin, and herbal products. Do not start a new medication without telling your doctor. Keep a list of all your medicines and show it to any healthcare provider who treats you.

Where can I get more information?

Your pharmacist can provide more information about aluminum hydroxide, aspirin, calcium carbonate, and magnesium hydroxide.


Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.

Every effort has been made to ensure that the information provided by Cerner Multum, Inc. ('Multum') is accurate, up-to-date, and complete, but no guarantee is made to that effect. Drug information contained herein may be time sensitive. Multum information has been compiled for use by healthcare practitioners and consumers in the United States and therefore Multum does not warrant that uses outside of the United States are appropriate, unless specifically indicated otherwise. Multum's drug information does not endorse drugs, diagnose patients or recommend therapy. Multum's drug information is an informational resource designed to assist licensed healthcare practitioners in caring for their patients and/or to serve consumers viewing this service as a supplement to, and not a substitute for, the expertise, skill, knowledge and judgment of healthcare practitioners. The absence of a warning for a given drug or drug combination in no way should be construed to indicate that the drug or drug combination is safe, effective or appropriate for any given patient. Multum does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse or pharmacist.

Copyright 1996-2013 Cerner Multum, Inc. Version: 1.01. Revision date: 7/14/2011.

Your use of the content provided in this service indicates that you have read, understood and agree to the End-User License Agreement, which can be accessed by clicking on this link.

This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.